Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 168, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 22, 2011, 5:41 PM MDT for Phillips County, Colorado. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 22, 2011, 6:05 PM MDT
- In force
- 24 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:45 PM MDT | HAIL 1.5 | 14 Se Holyoke, CO | HEAVY RAIN WITH ESTIMATED 40 TO 50 MPH WIND GUSTS. BROKEN BRANCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3244 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
113
WUUS55 KBOU 222341
SVRBOU
COC095-230015-
/O.NEW.KBOU.SV.W.0168.110722T2341Z-110723T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PHILLIPS COUNTY IN NORTHEAST COLORADO
* UNTIL 615 PM MDT
* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 5 MILES SOUTH OF PLEASANT
VALLEY...OR 10 MILES EAST OF HOLYOKE...MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED BY A SPOTTER EAST OF
HOLYOKE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4043 10212 4044 10218 4064 10232 4075 10209
4075 10205 4069 10204 4048 10204
TIME...MOT...LOC 2340Z 218DEG 6KT 4054 10212
WIND...HAIL <50MPH 1.75IN
$$
DANKERS2 follow-up statements
093
WWUS55 KBOU 222356
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT FRI JUL 22 2011
COC095-230015-
/O.CON.KBOU.SV.W.0168.000000T0000Z-110723T0015Z/
PHILLIPS CO-
556 PM MDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EASTERN PHILLIPS COUNTY...
AT 554 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
THIS STORM WAS LOCATED 5 MILES SOUTH OF PLEASANT VALLEY...OR 12 MILES
EAST OF HOLYOKE...MOVING NORTHEAST AT 5 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLEASANT VALLEY AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
AT 545 PM...HAIL UP TO ONE AND THREE QUARTERS INCHES IN DIAMETER WAS
REPORTED BY A SPOTTER FOURTEEN AND A HALF MILES SOUTHEAST OF HOLYOKE
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. THE STORM IS
CURRENTLY MOVING INTO WESTERN CHASE COUNTY...NEBRASKA.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
&&
LAT...LON 4043 10212 4044 10218 4064 10232 4075 10209
4075 10205 4069 10204 4048 10204
TIME...MOT...LOC 2354Z 239DEG 6KT 4055 10208
WIND...HAIL <50MPH 1.75IN
$$
DANKERS016
WWUS55 KBOU 230005
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT FRI JUL 22 2011
COC095-230015-
/O.CAN.KBOU.SV.W.0168.000000T0000Z-110723T0015Z/
PHILLIPS CO-
605 PM MDT FRI JUL 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS ALSO WEAKENED AND IS
NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.
LAT...LON 4043 10212 4044 10218 4064 10232 4075 10209
4075 10205 4069 10204 4048 10204
TIME...MOT...LOC 0005Z 239DEG 6KT 4056 10206
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:00 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 22, 2:00 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 200 PM MDT FRI JUL 22 2011 .SHORT TERM...A WEAK AND RELATIVELY DRY SOUTHWESTERLY FLOW ALOFT WILL REMAIN OVER NORTH CENTRAL AND NORTHEAST COLORADO WITH A RIDGE OF HIGH PRESSURE SITTING OVER THE CENTRAL AND SOUTHERN UNITED STATE. RADAR THIS AFTERNOON INDICATED ISOLATED THUNDERSTORMS FORMING ALONG AND EAST OF A LINE EXTENDING FRM JULESBURG TO AKRON TO LIMON TO COLORADO SPRINGS. BEST POTENTIAL FOR TSTMS LATE THIS AFTN AND EVENING WILL BE IN THIS AREA WHERE DEWPOINTS ARE STILL IN THE 50S WITH LAPS SFC BASED CAPES THE 800-1800 J/KG RANGE. BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL LIKELY BE THE MAIN PRODUCT OF THESE STORMS. ELSEWHERE THE AIRMASS IS MUCH DRIER WITH DEWPOINTS IN THE 30S ALONG MUCH OF THE URBAN CORRIDOR. THERE MAY STILL BE SOME WEAK HIGH BASED TSTM DEVELOPMENT SOUTH OF DENVER SO WILL KEEP ISOLD POPS TO THE SOUTH AND EAST THIS EVENING...MAINLY FROM AROUND SOUTH PARK TO THE PALMER DIVIDE REGION. LATE TONIGHT INTO SATURDAY MORNING...12-15Z...A WEAK FRONTAL BOUNDARY IS PROGGED TO SLIP INTO DENVER FROM THE NORTH. THERE MAY BE A SLIGHT INCREASE IN LOW LEVEL MOISTURE BY LATE IN THE DAY. OVERALL HOWEVER WILL KEEP JUST ISOLD POPS IN THE GRIDS...MOST OF WHICH WILL REMAIN TO THE SOUTH AND EAST OF DENVER. .LONG TERM...THE UPPER LEVEL RIDGE WILL RECENTER ITSELF OVER THE COLORADO/NEW MEXICO BORDER AREA FOR THE SATURDAY NIGHT THROUGH MONDAY PERIOD. AT THE SAME TIME...LOW LEVEL MOISTURE LAGGING BEHIND A WEAK BACKDOOR COLD FRONT WILL BE INCREASING AS EARLY AS SATURDAY EVENING. HOWEVER...AIRMASS SHOULD REMAIN CAPPED IN MOST LOCATIONS DUE TO THE SLIGHTLY COOLER BOUNDARY LAYER. MAIN THREAT FOR ANY STORMS WOULD BE FROM SUMMIT AND PARK COUNTIES EASTWARD ACROSS THE PALMER DIVIDE AREA WHERE CAP IS WEAKEST. ON SUNDAY...THE AIRMASS CONTINUES TO MOISTEN WITH PRECIPITABLE WATER VALUES CLIMBING INTO THE 1.0 TO 1.25 INCH RANGE ACROSS THE PLAINS. THE CAP WILL BE WEAKER AS WELL ESPECIALLY IN/NEAR THE FRONT RANGE. CANT RULE OUT SOME LOCALLY HEAVY RAINFALL WITH SLOW STORM MOTION... BUT WARM CLOUD DEPTH AND PRECIPITATION EFFICIENCY MAY BE LIMITED BY HIGH LCLS. MODEL AVERAGES POINT TO SLIGHT DRYING AND WARMING MONDAY...ONLY TO HAVE MOISTURE INCREASE AGAIN BY TUESDAY OR WEDNESDAY. FROM MID/UPPER LEVEL MOISTURE FIELDS...IT LOOKS LIKE BETTER MONSOONAL MOISTURE PLUME WILL REMAIN OVER THE FORECAST AREA THROUGH MOST OF NEXT WEEK. WE WILL HAVE TO WATCH FOR THE NORTHERN STREAM BRINGING IN SOME DRIER AIR FROM THE NORTH...BUT AT THIS TIME POPS WOULD AVERAGE ABOVE CLIMATOLOGY GIVEN THE DEEPER MOISTURE FORESEEN. THIS WOULD ALSO BRING A RETURN THREAT OF LOCALLY HEAVY RAINFALL AND FLOODING CONCERNS. HIGH TEMPERATURES WILL BE COOLING A FEW DEGREES WITH MORE CLOUDS AND STORMS. && .AVIATION...VFR CIGS AND VSBYS EXPECTED OVER THE NEXT 24 HOURS. IT APPEARS ANY THUNDERSTORMS THAT DEVELOP WILL REMAIN WELL TO THE EAST AND SOUTH OF THE DENVER AREA. OUTFLOW BOUNDARIES MAY DEVELOP FROM WEAK CUMULUS BUILDUPS THROUGH 02Z...BUT THEIR GUSTS SHOULD BE UNDER 25 MPH. A WEAK FRONTAL BOUNDARY IS EXPECTED TO MOVE THROUGH DENVER IN THE 12-15Z TIME FRAME SATURDAY MORNING. NORMAL DRAINAGE WINDS CAN BE EXPECTED THROUGH 08Z...THEN THEY WILL GRADUALLY SHIFT FROM THE WEST AND THEN NORTH FOLLOWING THE PASSAGE OF THE FRONT. WIND SPEEDS SHUD REMAIN BLO 10 KTS WITH THE FRONT. TSTMS AGAIN EXPECTED TO REMAIN SOUTH AND EAST OF DENVER SATURDAY AFTN. && .HYDROLOGY...THE THREAT FOR FLASH FLOODING IS VERY LOW THROUGH SATURDAY NIGHT WITH A DRIER AND MORE STABLE AIRMASS IN PLACE ACROSS THE FRONT RANGE. A WEAK BACKDOOR COLD FRONT IS EXPECTED TO BRING AN INCREASE IN MOISTURE AND PRECIPITABLE WATER VALUES BY SUNDAY. WHILE THE DEEPER MOISTURE MAY DECREASE SLIGHTLY MONDAY...AN EVEN GREATER MOISTURE PLUME SHOULD OVERSPREAD THE FORECAST AREA BY TUESDAY AND WEDNESDAY AND REMAIN IN PLACE THROUGH MUCH OF NEXT WEEK. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING PROBLEMS. FLOOD ADVISORY FOR THE COLORADO RIVER NEAR GRANBY HAS BEEN CANCELLED AS RESERVOIR RELEASES HAVE DECREASED. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COOPER LONG TERM....BARJENBRUCH AVIATION...COOPER
Hazardous weather outlook, Jul 22, 10:56 AM MDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1056 AM MDT FRI JUL 22 2011 COZ030>051-231200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A DRIER AND WARMER AIRMASS OVER THE MOUNTAINS AND ADJACENT PLAINS. THE MAIN PLUME OF MOISTURE HAS SHIFTED EASTWARD OVER SOUTHEAST COLORADO...BUT THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN PLAINS...PALMER DIVIDE AND IN THE MOUNTAINS SOUTH OF INTERSTATE 70.. TEMPERATURES WILL BE EVEN WARMER TODAY...WITH READINGS IN THE MID TO UPPER 90S OVER THE NORTHEAST PLAINS. EXPECT BRIEF RAIN AND GUSTY WINDS WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER GENERALLY DRY AND VERY WARM CONDITIONS ON SATURDAY...LOOK FOR THE DAILY ROUND OF AFTERNOON AND EVENING THUNDERSTORMS TO RETURN TO THE OUTLOOK AREA STARTING SUNDAY. BY TUESDAY...A DEEPER PLUME OF MONSOONAL MOISTURE IS EXPECTED TO POSITION ITSELF ACROSS THE AREA. AS A RESULT...HEAVY RAINFALL WILL BE POSSIBLE FROM THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SIMILAR CONDITIONS ARE EXPECTED TO REMAIN IN PLACE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/BARJENBRUCH
In the hours before
Special weather statement, Jul 22, 5:31 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT FRI JUL 22 2011
COZ050-051-230000-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
531 PM MDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
EXTREME SOUTHEASTERN SEDGWICK COUNTY
EASTERN PHILLIPS COUNTY
AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTH OF PLEASANT VALLEY...OR 10 MILES SOUTHEAST OF
HOLYOKE...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PLEASANT
VALLEY AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.
&&
LAT...LON 4043 10212 4044 10218 4064 10232 4077 10205
4069 10204 4048 10204
TIME...MOT...LOC 2331Z 218DEG 6KT 4052 10213
DANKERSThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:31 PM MDT | Special Weather Statement | BOU | Phillips | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.